North Dakota, 2008

Blizzard in North Dakota, December 13 to 14, 2008

December 13 to 14, 2008 · NWS BIS · 36 events in 36 counties and zones

A significant winter storm impacted all of western and central North Dakota beginning Saturday, December 13th, and lasting through much of Sunday, December 14th. A blizzard warning was posted well in advance of the storm, with the warning lead time more than a full day in advance.

Where it happened

Every event with a place to put it; 32 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A significant winter storm impacted all of western and central North Dakota beginning Saturday, December 13th, and lasting through much of Sunday, December 14th. A blizzard warning was posted well in advance of the storm, with the warning lead time more than a full day in advance. The blizzard warning encompassed the entire National Weather Service Bismarck County Warning Area, 36 counties, all of which verified.

Heavy snow and blizzard conditions, significant snow combined with very strong winds and near zero visibility, forced numerous road closures and the issuance of no travel advisories throughout Saturday and Saturday night. A statewide no travel advisory was then issued early Sunday morning by the North Dakota Department of Transportation. Conditions improved west to east later Sunday afternoon and into Sunday evening as snow ended and winds subsided. Wind chill warnings were then issued in the storm's wake, Sunday afternoon through Monday morning, for wind chill temperatures ranging from 40 below to near 55 below zero (See Storm Data entry for December 14 and 15).

A significant upper level trough moved onshore into the Pacific Northwest Friday afternoon the 12th, then deepened southeastward into the Intermountain West Friday night. This resulted in southwest flow aloft and large scale ascent spreading east-northeast towards the Northern Plains early on Saturday, as well as triggering lee-side cyclogenisis across the high plains of Wyoming. Surface low pressure then pushed east into the central plains Saturday afternoon and evening, coinciding with several shortwave impulses ejecting from the base of the upper trough and into North Dakota. Moderate to heavy snow spread across west and central North Dakota Saturday morning through Saturday night, then slowly dissipated west to east early Sunday morning through Sunday evening. Total snow amounts by Monday morning the 15th were as much as 13.8 inches at Williston. Bismarck had a foot, and six to eight inches of snow was common from Minot through Jamestown. The least amount of snow, two to five inches, fell across the far southwest and far south central areas, along the South Dakota border, and the far northeast, Rolette County.

Strong north to northeast winds of 25-35 mph, with gusts to 40 mph, combined with the moderate to heavy snow, as well as the deep snow cover already of the ground, to create widespread blizzard conditions across all of western and central North Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Dec 13, 2:34 AM CST, 9 hours 26 minutes earlier.

Area forecast discussion, Dec 13, 2:34 AM CST, 9 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
234 AM CST SAT DEC 13 2008

.SHORT TERM...TODAY THROUGH MONDAY NIGHT
THE MODELS CONTINUE TO BE IN GOOD AGREEMENT AND HAVENT MADE ANY
SIGNIFICANT CHANGES TO THE PREVIOUS FORECAST. WILL KEEP THE
BLIZZARD WARNING...BUT START IT A LITTLE EARLIER IN THE
NORTHWEST...AND END IT EARLIER IN THE WEST SUNDAY. SURFACE LOW IS
NOW IN NORTHEAST WYOMING AND SOUTH CENTRAL MONTANA AS FORECAST
WITH A COLD HIGH PRESSURE SYSTEM IN NORTHERN ALBERTA. THE MODELS
MOVE THE LOW TO WESTERN NEBRASKA NORTHEAST COLORADO BY EVENING
THEN INTO IOWA BY SUNDAY MORNING...THEN TO WISCONSIN BY SUNDAY
EVENING. THE SURFACE GRADIENT ACROSS THE FORECAST AREA INCREASES
TODAY AND STRONG COLD AIR ADVECTION DEVELOPS AS THE CANADIAN HIGH
PUSHES SOUTH. LOOKS LIKE TEMPS WILL BEGIN DROPPING THIS MORNING
AND CONTINUE TO DROP THROUGH MONDAY MORNING. PRECIPITATION AMOUNTS
CONTINUE TO BE A PROBLEM. THE GFS QPF AND HPC QPF ARE NOT ALL THAT
DIFFERENT AND WILL TEND WITH THEM PUTTING UP TO 9 INCHES TOTAL
SNOWFALL ACROSS THE NORTH...DIMINISHING TO 4+ INCHES TO THE SOUTH.
OVERALL...PROBLEM WILL CONTINUE TO BE WIND COMBINED WITH SNOW AND
BLOWING SNOW CAUSING BLIZZARD CONDITIONS BEGINNING IN THE
NORTHWEST THIS AFTERNOON AND SPREADING ACROSS THE FORECAST AREA BY
EVENING. OFF AND ON BLIZZARD CONDITIONS SHOULD CONTINUE THROUGH
TONIGHT AND INTO SUNDAY...WHEN RELAXING SURFACE GRADIENT AND
WEAKENING OF THE COLD ADVECTION SHOULD ALLOW WINDS TO DROP OFF IN
THE WEST. WILL END THE WARNING IN THE WEST AT 6 PM CST SUN...THEN
END IN CENTRAL ND AT MIDNIGHT. WIND CHILLS WILL BE A FACTOR...
ESPECIALLY LATER TONIGHT AND INTO SUNDAY WHEN TEMPS WILL GENERALLY
BE SUBZERO. WIND CHILLS SHOULD DROP TO 40 BELOW OR LOWER BY SUNDAY
MORNING AND CONTINUE THROUGH MOST OF THE REST OF THE DAY. COLD
HIGH PRESSURE SHOULD COVER THE FORECAST AREA ON MONDAY...BUT HIGH TEMPS
WILL REMAIN WELL BELOW ZERO. WIND CHILLS MAY BE A PROBLEM AS WINDS
WILL BE MARGINALLY ABOVE 10 MPH.

.LONG TERM...TUESDAY THROUGH SATURDAY...
LONG TERM PATTERN REMAINS FAIRLY STABLE THROUGH OUT THE PERIOD WITH
POSITIVELY TILTED TROUGH OVER WEST COAST AND USUALLY ZONAL FLOW OVER
NORTHERN  PLAINS.  BAROCLINIC ZONE RUNS EAST-WEST SOUTH OF NORTHERN
PLAINS FOR CONTINUED BELOW NORMAL TEMPERATURES. HAVE ADDED A COOL
AND GENERALLY DRY DAY EIGHT TO END OF LONG TERM.

DAYS 4 AND 5 SHOULD CONTINUE TO SEE TEMPERATURES IN THE SINGLE
DIGITS ABOVE AND BELOW ZERO WITH ONLY A PERIODS OF FLURRIES OR
SLIGHT SNOW.

&&

.AVIATION...
AVIATION WILL BE CONCERNED WITH TIMING IN THE BEGINNING OF
PRECIPITATION AND INCREASING WINDS WHICH WILL EVENTUALLY BRING IFR
TO LIFR VISIBILITIES IN -SN AND BLSN AS WELL AS IFR CIGS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
BLIZZARD WARNING FROM 4 PM CST /3 PM MST/ THIS AFTERNOON TO
MIDNIGHT CST /11 PM MST/ SUNDAY NIGHT FOR NDZ003>005-011>013-
019>023-025-034>037-042-045>048-050-051.

BLIZZARD WARNING FROM 4 PM CST /3 PM MST/ THIS AFTERNOON TO 6 PM
CST /5 PM MST/ SUNDAY FOR NDZ018-031>033-040-041-043-044.

BLIZZARD WARNING FROM NOON TODAY TO 6 PM CST SUNDAY FOR NDZ001-
002-009-010-017.

&&

TSW/HW
Hazardous weather outlook, Dec 13, 4:18 AM CST, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
418 AM CST SAT DEC 13 2008

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-141030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
418 AM CST SAT DEC 13 2008 /318 AM MST SAT DEC 13 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
WEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

BLIZZARD CONDITIONS WILL DEVELOP IN NORTHWEST NORTH DAKOTA BY
EARLY AFTERNOON...AND IN SOUTHWEST AND CENTRAL NORTH DAKOTA BY
LATE AFTERNOON. TEMPERATURES WILL FALL THROUGH THE DAY...AND DROP
WELL BELOW ZERO IN MOST AREAS BY SUNDAY MORNING. WIND CHILLS WILL
DROP TO 25 TO 45 BELOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

BLIZZARD CONDITIONS CAN BE EXPECTED SUNDAY WITH SUBZERO
TEMPERATURES AND WIND CHILLS 35 TO 50 BELOW. CONDITIONS WILL
IMPROVE IN THE WEST SUNDAY AFTERNOON AND IN CENTRAL NORTH DAKOTA
SUNDAY EVENING AS THE BLIZZARD SUBSIDES. STILL TEMPERATURES WILL
REMAIN WELL BELOW NORMAL THROUGH MID WEEK CAUSING BITTER COLD
WIND CHILLS AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

36 blizzard. Local standard time, as filed.

Blizzard, Burke

When
December 13, 12:00 PM CST to December 14, 5:00 PM CST
Where
Burke forecast zone
Reported by
Mesonet
Coordinates
48.791, -102.518 (the zone’s center; the record gives no point)

Winds of 25 to 35 mph, and gusts to 40 mph, combined with falling snow and snow on the ground to create widespread and prolonged blizzard conditions. The estimated storm total snowfall ranged from four to six inches across Burke County.

Blizzard, Divide

When
December 13, 12:00 PM CST to December 14, 5:00 PM CST
Where
Divide forecast zone
Reported by
COOP Observer
Coordinates
48.815, -103.487 (the zone’s center; the record gives no point)

Winds of 25 to 35 mph, and gusts to 40 mph, combined with falling snow and snow on the ground to create widespread and prolonged blizzard conditions. Storm total snowfall amounts ranged from four inches in Wildrose to five inches in Ambrose.

Blizzard, McKenzie

When
December 13, 12:00 PM CST to December 14, 5:00 PM CST
Where
McKenzie forecast zone
Reported by
COOP Observer
Coordinates
47.740, -103.395 (the zone’s center; the record gives no point)

Winds of 25 to 35 mph, and gusts to 40 mph, combined with falling snow and snow on the ground to create widespread and prolonged blizzard conditions. The storm total snowfall was measured at just over six inches in Watford City.

Blizzard, Mountrail

When
December 13, 12:00 PM CST to December 14, 5:00 PM CST
Where
Mountrail forecast zone
Reported by
COOP Observer
Coordinates
48.201, -102.356 (the zone’s center; the record gives no point)

Winds of 25 to 35 mph, and gusts to 40 mph, combined with falling snow and snow on the ground to create widespread and prolonged blizzard conditions. The storm total snowfall was measured at eight inches near Stanley.

Blizzard, Williams

When
December 13, 12:00 PM CST to December 14, 5:00 PM CST
Where
Williams forecast zone
Reported by
Official NWS Observations
Coordinates
48.344, -103.480 (the zone’s center; the record gives no point)

Winds of 25 to 35 mph, and gusts to 40 mph, combined with falling snow and snow on the ground to create widespread and prolonged blizzard conditions. A record storm total snowfall of 13.8 inches was measured at the National Weather Service office in Williston.

Blizzard, Adams

When
December 13, 5:00 PM CST to December 14, 5:00 PM CST
Where
Adams forecast zone
Reported by
COOP Observer
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

Winds of 25 to 35 mph, and gusts to 40 mph, combined with falling snow and snow on the ground to create widespread and prolonged blizzard conditions. A storm total snowfall of two inches was measured at both Reeder and Hettinger.

Blizzard, Billings

When
December 13, 5:00 PM CST to December 14, 5:00 PM CST
Where
Billings forecast zone
Reported by
COOP Observer
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

Winds of 25 to 35 mph, and gusts to 40 mph, combined with falling snow and snow on the ground to create widespread and prolonged blizzard conditions. Storm total snowfall amounts ranged from three to six inches.

Blizzard, Bowman

When
December 13, 5:00 PM CST to December 14, 5:00 PM CST
Where
Bowman forecast zone
Reported by
COOP Observer
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

Winds of 25 to 35 mph, and gusts to 40 mph, combined with falling snow and snow on the ground to create widespread and prolonged blizzard conditions. The storm total snowfall in Bowman was measured at nearly two and a half inches.

Blizzard, Dunn

When
December 13, 5:00 PM CST to December 14, 5:00 PM CST
Where
Dunn forecast zone
Reported by
COOP Observer
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

Winds of 25 to 35 mph, and gusts to 40 mph, combined with falling snow and snow on the ground to create widespread and prolonged blizzard conditions. The storm total snowfall was four inches at Dunn Center, five inches at Killdeer, and six inches at Halliday.

Blizzard, Golden Valley

When
December 13, 5:00 PM CST to December 14, 5:00 PM CST
Where
Golden Valley forecast zone
Reported by
COOP Observer
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

Winds of 25 to 35 mph, and gusts to 40 mph, combined with falling snow and snow on the ground to create widespread and prolonged blizzard conditions. A storm total snowfall amount of four inches was reported at Trotters.

Blizzard, Hettinger

When
December 13, 5:00 PM CST to December 14, 5:00 PM CST
Where
Hettinger forecast zone
Reported by
COOP Observer
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

Winds of 25 to 35 mph, and gusts to 40 mph, combined with falling snow and snow on the ground to create widespread and prolonged blizzard conditions. Storm total snowfall amounts ranged from three inches at Mott to nearly five inches at New England.

Blizzard, Slope

When
December 13, 5:00 PM CST to December 14, 5:00 PM CST
Where
Slope forecast zone
Reported by
COOP Observer
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

Winds of 25 to 35 mph, and gusts to 40 mph, combined with falling snow and snow on the ground to create widespread and prolonged blizzard conditions. The storm total snowfall amount at Marmarth was six inches.

Blizzard, Stark

When
December 13, 5:00 PM CST to December 14, 5:00 PM CST
Where
Stark forecast zone
Reported by
COOP Observer
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

Winds of 25 to 35 mph, and gusts to near 45 mph, combined with falling snow and snow on the ground to create widespread and prolonged blizzard conditions. Storm total snowfall amounts ranged from five inches at Richardton to four inches at Taylor.

Blizzard, Bottineau

When
December 13, 5:00 PM CST to December 14, 5:00 PM CST
Where
Bottineau forecast zone
Reported by
COOP Observer
Coordinates
48.792, -100.833 (the zone’s center; the record gives no point)

Winds of 25 to 35 mph, and gusts to near 40 mph, combined with falling snow and snow on the ground to create widespread and prolonged blizzard conditions. The storm total snowfall amount in Lansford was nearly five inches.

Blizzard, Renville

When
December 13, 5:00 PM CST to December 14, 5:00 PM CST
Where
Renville forecast zone
Reported by
COOP Observer
Coordinates
48.719, -101.658 (the zone’s center; the record gives no point)

Winds of 25 to 35 mph, and gusts to near 40 mph, combined with falling snow and snow on the ground to create widespread and prolonged blizzard conditions. Storm total snowfall amounts ranged from five inches at Mohall to around two inches at Sherwood.

Blizzard, McHenry

When
December 13, 5:00 PM CST to December 14, 5:00 PM CST
Where
McHenry forecast zone
Reported by
COOP Observer
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

Winds of 25 to 35 mph, and gusts to near 40 mph, combined with falling snow and snow on the ground to create widespread and prolonged blizzard conditions. Storm total snowfall amounts ranged from seven inches at Karlsruhe to four inches at Towner.

Blizzard, Rolette

When
December 13, 5:00 PM CST to December 14, 10:00 PM CST
Where
Rolette forecast zone
Reported by
Mesonet
Coordinates
48.772, -99.841 (the zone’s center; the record gives no point)

Winds of 25 to 35 mph, and gusts to near 40 mph, combined with falling snow and snow on the ground to create widespread and prolonged blizzard conditions. Storm total snowfall amounts was one to two inches across Rolette County.

Blizzard, Pierce

When
December 13, 5:00 PM CST to December 14, 10:00 PM CST
Where
Pierce forecast zone
Reported by
COOP Observer
Coordinates
48.250, -99.972 (the zone’s center; the record gives no point)

Winds of 25 to 35 mph, and gusts to near 40 mph, combined with falling snow and snow on the ground to create widespread and prolonged blizzard conditions. The storm total snowfall amount was two inches at Rugby. Higher amounts, closer to five inches, were estimated across southern Pierce County.

Blizzard, Ward

When
December 13, 5:00 PM CST to December 14, 5:00 PM CST
Where
Ward forecast zone
Reported by
Broadcast Media

Winds of 25 to 35 mph, and gusts to near 40 mph, combined with falling snow and snow on the ground to create widespread and prolonged blizzard conditions. The storm total snowfall amount was six inches at Minot.

Blizzard, McLean

When
December 13, 5:00 PM CST to December 14, 5:00 PM CST
Where
McLean forecast zone
Reported by
COOP Observer

Winds of 25 to 35 mph, and gusts to 40 mph, combined with falling snow and snow on the ground to create widespread and prolonged blizzard conditions. Storm total snowfall amounts ranged from nearly four inches at Garrison and six inches at Washburn, to nearly eight inches at Wilton.

Blizzard, Mercer

When
December 13, 5:00 PM CST to December 14, 5:00 PM CST
Where
Mercer forecast zone
Reported by
COOP Observer
Coordinates
47.309, -101.831 (the zone’s center; the record gives no point)

Winds of 25 to 35 mph, and gusts to 40 mph, combined with falling snow and snow on the ground to create widespread and prolonged blizzard conditions. Storm total snowfall amounts ranged from four inches at Zap to nearly six inches at Beulah.

Blizzard, Oliver

When
December 13, 5:00 PM CST to December 14, 5:00 PM CST
Where
Oliver forecast zone
Reported by
COOP Observer
Coordinates
47.115, -101.340 (the zone’s center; the record gives no point)

Winds of 25 to 35 mph, and gusts to 40 mph, combined with falling snow and snow on the ground to create widespread and prolonged blizzard conditions. The storm total snowfall amount was six inches at Center.

Blizzard, Morton

When
December 13, 5:00 PM CST to December 14, 5:00 PM CST
Where
Morton forecast zone
Reported by
COOP Observer

Winds of 25 to 35 mph, and gusts to 40 mph, combined with falling snow and snow on the ground to create widespread and prolonged blizzard conditions. Storm total snowfall amounts were five inches at Flasher, six inches at Glen Ullin, nearly seven inches at New Salem, and around ten inches near Mandan.

Blizzard, Burleigh

When
December 13, 5:00 PM CST to December 14, 5:00 PM CST
Where
Burleigh forecast zone
Reported by
Official NWS Observations
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

Winds of 25 to 35 mph, and gusts to 40 mph, combined with falling snow and snow on the ground to create widespread and prolonged blizzard conditions. Storm total snowfall amounts ranged from nearly eight inches at Wilton to 12.4 inches at the National Weather Service office in Bismarck.

Blizzard, Grant

When
December 13, 5:00 PM CST to December 14, 5:00 PM CST
Where
Grant forecast zone
Reported by
COOP Observer
Coordinates
46.358, -101.640 (the zone’s center; the record gives no point)

Winds of 25 to 35 mph, and gusts to 40 mph, combined with falling snow and snow on the ground to create widespread and prolonged blizzard conditions. Storm total snowfall amounts ranged from two inches at Heart Butte and Carson, to four inches at Pretty Rock, and nearly six inches at Elgin.

Blizzard, Sioux

When
December 13, 5:00 PM CST to December 14, 5:00 PM CST
Where
Sioux forecast zone
Reported by
COOP Observer

Winds of 25 to 35 mph, and gusts to 40 mph, combined with falling snow and snow on the ground to create widespread and prolonged blizzard conditions. Storm total snowfall amounts were around four inches.

Blizzard, Emmons

When
December 13, 5:00 PM CST to December 14, 5:00 PM CST
Where
Emmons forecast zone
Reported by
COOP Observer
Coordinates
46.285, -100.239 (the zone’s center; the record gives no point)

Winds of 25 to 35 mph, and gusts to 40 mph, combined with falling snow and snow on the ground to create widespread and prolonged blizzard conditions. Storm total snowfall amounts ranged from around five inches at Hazelton and six inches at Hague, to ten inches near Linton.

Blizzard, Sheridan

When
December 13, 5:00 PM CST to December 14, 5:00 PM CST
Where
Sheridan forecast zone
Reported by
Mesonet
Coordinates
47.575, -100.346 (the zone’s center; the record gives no point)

Winds of 25 to 35 mph, and gusts to 40 mph, combined with falling snow and snow on the ground to create widespread and prolonged blizzard conditions. Storm total estimated snowfall amounts ranged from four to seven inches across Sheridan County.

Blizzard, Wells

When
December 13, 5:00 PM CST to December 14, 11:00 PM CST
Where
Wells forecast zone
Reported by
COOP Observer
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

Winds of 25 to 35 mph, and gusts to near 45 mph, combined with falling snow and snow on the ground to create widespread and prolonged blizzard conditions. Storm total snowfall amounts ranged from seven inches at Sykeston to eight inches at Fessenden.

Blizzard, Stutsman

When
December 13, 5:00 PM CST to December 14, 11:00 PM CST
Where
Stutsman forecast zone
Reported by
COOP Observer
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

Winds of 25 to 40 mph, and gusts to near 50 mph, combined with falling snow and snow on the ground to create widespread and prolonged blizzard conditions. Storm total snowfall amounts ranged from three inches at Medina to nine inches at Jamestown. As a result of heavy snow and significant blowing and drifting snow, Interstate 94 was closed from Jamestown to Fergus Falls, Minnesota, from Saturday night through Sunday.

Blizzard, Foster

When
December 13, 5:00 PM CST to December 14, 11:00 PM CST
Where
Foster forecast zone
Reported by
Mesonet
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

Winds of 25 to 35 mph, and gusts to near 45 mph, combined with falling snow and snow on the ground to create widespread and prolonged blizzard conditions. The estimated storm total snowfall ranged from four to seven inches across Foster County.

Blizzard, Kidder

When
December 13, 5:00 PM CST to December 14, 11:00 PM CST
Where
Kidder forecast zone
Reported by
COOP Observer
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

Winds of 25 to 35 mph, and gusts to near 45 mph, combined with falling snow and snow on the ground to create widespread and prolonged blizzard conditions. Storm total snowfall amounts ranged from seven inches in Steele to eight inches in Streeter.

Blizzard, Logan

When
December 13, 5:00 PM CST to December 14, 11:00 PM CST
Where
Logan forecast zone
Reported by
COOP Observer
Coordinates
46.457, -99.477 (the zone’s center; the record gives no point)

Winds of 25 to 35 mph, and gusts to near 45 mph, combined with falling snow and snow on the ground to create widespread and prolonged blizzard conditions. The storm total snowfall amount was eight inches in Napoleon.

Blizzard, La Moure

When
December 13, 5:00 PM CST to December 14, 11:00 PM CST
Where
La Moure forecast zone
Reported by
COOP Observer
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

Winds of 25 to 35 mph, and gusts to near 45 mph, combined with falling snow and snow on the ground to create widespread and prolonged blizzard conditions. Storm total snowfall amounts ranged from eight inches in Verona to ten inches in LaMoure.

Blizzard, Dickey

When
December 13, 5:00 PM CST to December 14, 11:00 PM CST
Where
Dickey forecast zone
Reported by
COOP Observer
Coordinates
46.110, -98.505 (the zone’s center; the record gives no point)

Winds of 25 to 35 mph, and gusts to near 45 mph, combined with falling snow and snow on the ground to create widespread and prolonged blizzard conditions. Storm total snowfall was around five inches near Forbes and Fullerton.

Blizzard, McIntosh

When
December 13, 5:00 PM CST to December 14, 11:00 PM CST
Where
McIntosh forecast zone
Reported by
COOP Observer
Coordinates
46.112, -99.441 (the zone’s center; the record gives no point)

Winds of 25 to 35 mph, and gusts to near 45 mph, combined with falling snow and snow on the ground to create widespread and prolonged blizzard conditions. Storm total snowfall amounts ranged from three inches at Ashley to eight inches at Wishek.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145007, 145009, 145011, 145012, 145014, 144987, 144989, 144990, 144991, 144992, 144994, 144995, 144999, 145270, 145273, 145278, 145284, 145289, 145291, 145293, 145295, 145296, 145297, 145298, 145299, 145300, 145301, 145302, 145612, 145613, 145617, 145618, 145621, 145623, 145630, 145635.